You are here:

Urology/Cloudy Urine

Advertisement


Question
I am asking this question for my grandfather...He is a 77...He has been in and out of the hospital in the last 6 months...He has had multiple bladder infections, but they cannot perform bladder surgery due to the valve in his heart closing...His health is not good enough to have either surgeries..I have noticed that his urine in thick and cloudy. his urine is also a dark orange color..does this mean he has another bladder infection?
P.S He is currently taking Ferrous Sulfate Enteric-Coated Tablets 324mg 2 times a day, Megestrol AC 20MG 3 times a day,Omeprazole 20MG once a day Ciprofloxacner 500MG once a day,Citalopram 10MG once a day and Sodium Bicarbonate 10gr

Answer
Mykell, there are many causes for cloudy urine.  First, you must understand pH which is the relative acidity of a substance.  A pH of 7 is neutral, less than 7 acid and more than 7 alkaline (or basic).  The pH of urine is normally acid but can be greatly influenced by what we eat.  The most common cause of cloudiness is due to the excretion of alkaline urine which causes urinary phosphates to come out of solution to form semisolids (which is the cloudiness perceived).  Carried to extremes, this may be a factor in the formation of certain types of kidney stones but everyone produces alkaline urine periodically.   The sodium bicarbonate you grandfather is on can help make his urine more alkaline.   Many foods do this as well the most prevalent being milk and other dairy products and citrus fruits and drinks.   Urinary tract infections (UTIs) can also produce cloudy urine.  In this instance, the cloudiness is due to pus cells (white blood cells in the urine).  Usually, but not always, there are symptoms suggesting infection such as urinary frequency or burning.  A simple urinalysis can usually differentiate the causes.  The Cipro your grandfather takes can be used for many infections but is commonly used for urinary tract infections (UTIs).  If for the latter, this is a low dose and would be considered merely a prophylactic dose (not strong enough to cure a UTI but given to help an acute flare up).  Regardless of etiology, the cloudiness will be more apparent the more concentrated the urine and less apparent the more hydrated the individual.   

Thick urine can be due to either pus cells or the other causes of cloudiness mentioned above.  The dark orange color can be due to infection, blood, overly concentrated urine, or dye in foods or medications.   Regardless, I suspect the changes you note in his urine although potentially multifactoral, probably mean his UTI is back.  I suggest he reconsult with his urologist for evaluation.  Good luck.  

Urology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Arthur Goldstein, M.D.

Expertise

Problems or questions related to the field of urology; ie urinary stone disease, urinary cancers (kidney, bladder, prostate, testis, etc.), urinary infections, etc. I no longer answer questions related to erection problems or male sexual dysfunction.

Experience

I am retired from the active practice of urology. My 34 years was totally in the clinical field and involved the entire gamut of genitourinary problems, with special interest in endourology.

Organizations
American Medical Association, American Urological Association, American College of Surgeons

Education/Credentials
College degree - BS Medical degree - MD Master of Science - MS

©2016 About.com. All rights reserved.